Kentucky, 2019Hail and Damaging Winds in Kentucky, May 29, 2019
May 29, 2019 · NWS PAH · 7 events in 4 counties and zones
A supercell thunderstorm developed over the Pennyrile region of western Kentucky, producing large hail and damaging winds along its path. A cluster of strong to severe thunderstorms then formed in the Hopkinsville area, causing isolated tree damage and heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm developed over the Pennyrile region of western Kentucky, producing large hail and damaging winds along its path. A cluster of strong to severe thunderstorms then formed in the Hopkinsville area, causing isolated tree damage and heavy rainfall. The storms formed during the very warm and unstable afternoon hours as a weakening cold front crossed northwest Missouri. A moderately strong southwest wind flow at and above 850 mb provided abundant moisture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 12:23 PM CST, 2 minutes earlier.
Area forecast discussion, May 29, 12:23 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
123 PM CDT Wed May 29 2019
.UPDATE...
Issued at 123 PM CDT Wed May 29 2019
Updated for 18Z aviation forecast discussion.
&&
.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed May 29 2019
Active weather scenario expected today into Thursday as closed low
over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily
translates and moves and slowly fills over Iowa through 18z (1pm)
Thursday. After that time, the low is expected to slowly phase in
with a shortwave rotating around a large closed low circulation
stretching from Hudson Bay to the northeastern Great Lakes region
later on Thursday.
The aforementioned low over Iowa and the ridging over the
southeast U.S./Gulf States will sharpen the baroclinic zone across
the entire WFO PAH forecast area today through at least Thursday
afternoon.
The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are
loosely depicting the evolution of convection into the WFO PAH
forecast area early this morning. The convective segment along and
north of I-64z between 07-08z (2-3am CDT) is along an impressed
surface wave and frontal boundary enhanced by convective outflows
earlier on Tuesday in the middle Mississippi Valley. The CAM
guidance mentioned above is a little behind temporally (1-2 hours)
and spatially (50 miles plus southward), owing to strong
convective outflows interacting with a 35-40 knot southwesterly
jet above 4kft msl (per KLSX VAD wind profile), maintaining
upshear convection.
The outflows will continue slowly work southward through the
morning and generate new convection along and north of boundary,
as well as set up temperature/discontinuities further to the
south, bisecting southeast Missouri, extreme southern
Illinois/northern Purchase and Pennyrile regions of west Kentucky
and southwest Indiana. Thunderstorm activity will likely ignite
and grow in coverage and intensity by late morning and through
the afternoon in this area, supported by channeled vorticity,
frontal zone lift. By late afternoon and early evening, the NAM-
WRF ARW suggests to primary northwest to southeast oriented
shortwaves. With this enhanced flow between 3 pm and 10 pm, could
see the potential for quick moving line segments/bows. Where these
thunderstorm clusters intersect the mean/effective frontal
boundary, tornado potential may be enhanced. The coverage of
showers and thunderstorms today and the boundaries they generate
will determine the effective location of the boundary tonight into
Thursday. There will be ample surface based instability, given
the high theta-e air already in place (70 dewpoints with upper 70
to near 80 temps at 3 am this am over the southern WFO PAH
forecast area), so hail and damaging wind potential will be
realized, especially over southeast Missouri and into southern
Illinois in the vicinity of the expected boundary this morning.
Differential water vapor from the GOES-E satellite shows a
southwest to northeast plume of deeper layer moisture and larger
scale lift into the area at this time. This should begin to
activate more shower and thunderstorm activity between roughly 4am
to 8am this morning in our western most southeast
Missouri/southwest Indiana counties, as it interacts with the
convective outflow and convergence boundaries in Missouri and
south central Illinois.
As the upper low over Iowa gradually phases into the closed low in
eastern Canada Thursday afternoon, most of the lift and moisture
will be shifted eastward into the Pennyrile and southwest Indiana
area Thursday afternoon and evening. Depending on the speed of
shortwave into the southern and eastern portion of the WFO PAH
forecast area late Thursday morning, there may be renewed strong
to severe convection in the Pennyrile/southwest Indiana area. With
the entrainment of drier air aloft, damaging winds may be a
greater threat versus hail.
Drier northwest flow will then move in Thursday night through
Friday night, bringing temperatures closer to normal for this time
of year behind the front.
.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed May 29 2019
Weak ridging will be in place for the start of the weekend. However,
a weak front to our north will slowly sag southward through the day.
Even though there may be small chances for convection by afternoon,
better chances for showers and storms developing will likely arrive
during the evening and possibly lingering into the overnight hours,
depending on the timing of this front. Due to the position of the
upper level wave in conjunction with this surface front, higher
chances or coverage of convection will be east of the Mississippi
River...at least for now.
Depending on the speed of the upper trough, we could see some
lingering rain chances in the far eastern reaches of the CWA Sunday
morning, but by and large, we should be seeing improved conditions
as high pressure builds into the area. The rest of Sunday should be
a quiet day with near normal temperatures and sunshine.
As we head into the new week, a large upper ridge in the central
part of the country will shift eastward toward the region. Surface
high pressure will keep things dry on Monday, but as it moves east
Monday night, we will see our temperatures increase a bit for
Tuesday. More importantly, we will probably see additional chances
for more showers and storms, as complexes of thunderstorms ride the
top of this ridge and into our area. PoPs will remain fairly low for
now as confidence of the timing of said complexes remain a challenge
this far out in time.
&&
.AVIATION...
Issued at 123 PM CDT Wed May 29 2019
A lull in shower and tstm activity will continue in most areas for
the afternoon, accompanied by sunshine and gradually increasing
cumulus development. Parts of western KY will still have some shower
and tstm activity this afternoon. Shower and tstm activity and cigs
are expected to increase from the west by evening. VFR conditions
are generally expected outside of convective activity through the
evening and overnight, but cigs are forecast to drop to MVFR by
daybreak Thu as a a surface cold front begins to move southeastward
across the region. Southwesterly winds generally less than 20 knots
will begin a shift to the west after daybreak Thu.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 29, 2:20 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed May 29 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed May 29 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered strong to severe thunderstorms are expected today and
tonight. Large Hail and Damaging Winds are the primary hazards,
but a few tornadoes may be possible in the vicinity of frontal
boundaries. Locally heavy rain and frequently lightning will also
occur with these thunderstorms and may cause localized flooding.
The potential for clusters of thunderstorms with damaging wind
gusts may increase during the afternoon and early evening hours.
The Storm Prediction Center in Normal Oklahoma has placed most of
southeast Missouri and southern Illinois in an Enhanced Risk of
Severe Thunderstorms today and tonight. A Marginal to Slight Risk
of Severe Thunderstorms covers west Kentucky and part of the
Missouri bootheel, while all of southwest Indiana is a Slight Risk
of Severe Thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered strong thunderstorms may be possible through midday on
Thursday over the Pennyrile region of west Kentucky and southwest
Indiana. Damaging wind gusts would be the primary hazard.
Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will likely be needed later today and
tonight.
Smith
In the hours before
Local storm report, May 29, 9:37 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1037 AM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 5 S STANLEY 37.76N 87.26W
05/29/2019 E0.88 INCH DAVIESS KY PUBLIC
DIME TO NICKEL SIZE HAIL REPORTED IN WESTERN
DAVIESS COUNTY.
&&
DWSSpecial weather statement, May 29, 10:07 AM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
1107 AM CDT Wed May 29 2019
KYZ019>021-291630-
Muhlenberg KY-McLean KY-Daviess KY-
1107 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIESS...NORTH
CENTRAL MUHLENBERG AND SOUTHEASTERN MCLEAN COUNTIES UNTIL 1130 AM
CDT...
At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Masonville to near Central City. Movement was
northeast at 45 mph.
Torrential rainfall, penny size hail and winds in excess of 40 mph
will be possible with these storms.
Locations impacted include...
Whitesville, Island and South Carrollton.
LAT...LON 3762 8692 3763 8695 3755 8705 3747 8712
3746 8711 3740 8710 3738 8710 3734 8714
3733 8711 3737 8707 3736 8702 3727 8725
3748 8713 3748 8712 3749 8713 3769 8702
3780 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 1606Z 240DEG 40KT 3765 8702 3736 8717
JGGLocal storm report, May 29, 11:27 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1227 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 3 W NEWBURGH 37.95N 87.46W
05/29/2019 VANDERBURGH IN TRAINED SPOTTER
DELAYED REPORT. LARGE TREE BRANCH BROKEN.
TIME ESTIMATED BY RADAR. RELAYED VIA
TWITTER.
&&
DWSLocal storm report, May 29, 11:36 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM TSTM WND DMG 1 NNE MARION 37.75N 88.93W
05/29/2019 WILLIAMSON IL BROADCAST MEDIA
DELAYED REPORT. LARGE MAPLE TREE LIMBS DOWN
ON THE NORTH SIDE OF MARION. TIME ESTIMATED.
&&
DWSSpecial weather statement, May 29, 11:58 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
1258 PM CDT Wed May 29 2019
KYZ013-016-017-291845-
Christian KY-Caldwell KY-Hopkins KY-
1258 PM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...
SOUTHEASTERN CALDWELL AND SOUTHWESTERN HOPKINS COUNTIES UNTIL 145 PM
CDT...
At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Princeton, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Princeton, Dawson Springs, Crofton, Cobb, St. Charles and Hawkins.
LAT...LON 3705 8742 3699 8772 3700 8773 3699 8775
3697 8786 3708 8798 3730 8756
TIME...MOT...LOC 1758Z 243DEG 33KT 3702 8789
jggLocal storm report, May 29, 12:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
101 PM CDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 1 ENE ALTO PASS 37.58N 89.31W
05/29/2019 UNION IL TRAINED SPOTTER
DELAYED REPORT. TREE SNAPPED AT THE BASE AND
FELL INTO A GARAGE. TIME ESTIMATED.
&&
DWSHail, Caldwell
- When
- May 29, 12:25 PM CST
- Where
- Caldwell County, 2.06 mi SE of Friendship
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.029, -87.723
This large hail was reported southeast of Princeton along Kentucky Highway 91 near the Christian County line.
Hail, Christian
- When
- May 29, 12:43 PM CST
- Where
- Christian County, Crofton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.050, -87.480
Thunderstorm Wind, Todd
- When
- May 29, 1:16 PM CST
- Where
- Todd County, 1.3 mi ESE of Kirkmansville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 37.010, -87.230
Trees were down along Highway 107 east of Kirkmansville.
Hail, Todd
- When
- May 29, 1:30 PM CST
- Where
- Todd County, 3 mi ENE of Tyewhoppety
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.047, -87.080
Quarter to ping-pong ball size hail was reported near Lake Malone on Kentucky Highway 1985.
Thunderstorm Wind, Todd
- When
- May 29, 1:30 PM CST
- Where
- Todd County, 3 mi ENE of Tyewhoppety
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.047, -87.080
Trees were blown down on Kentucky Highway 1985 near Lake Malone.
Thunderstorm Wind, Christian
- When
- May 29, 1:35 PM CST
- Where
- Christian County, 4 mi NNW of Hopkinsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 36.904, -87.508
Trees were blown down in the area of Kentucky Highways 91 and 109.
Hail, Muhlenberg
- When
- May 29, 1:38 PM CST
- Where
- Muhlenberg County, Dunmor
- Measured
- 1.75 in hail
- Reported by
- State Official
- Coordinates
- 37.070, -87.000
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817536, 817541, 817545, 817542, 817543, 817546, 817544.